An accumulation of fat on the back of the neck or on the upper back is called a buffalo hump. It can be caused by your body over-secreting cortisol (Cushing's syndrome), by obesity and by the use of steroids, including cortisone, hydrocortisone and glucocorticoids.
Undergo ultrasonic-assisted tumescent liposuction using micro-cannulas. Accumulating fat on the back of the neck or on the mid-upper-back when you're very overweight or have Cushing's syndrome is common. The area of the body on which the fat forms is the cervico-dorsal hump; liposuction of the dorsal hump may help. The safest liposuction for this condition is tumescent liposuction using micro-cannulas; other types of liposuction can burn the skin and cause scarring.
Consult with your doctor. If you have Cushing’s syndrome and are developing a buffalo hump, she may be able to lower your steroid dosage (steroids are taken for Cushing’s syndrome because they lower the level of cortisol).
Opt for surgery. If your problem is caused by a pituitary tumor, the surgery will be performed through your nose. If the tumor is present elsewhere, your surgeon will perform a standard operation in that area of the body. Most tumors caused by Cushing's are noncancerous and found in the pituitary gland. However, cancerous tumors can appear outside of the pituitary gland in areas such as the lungs, thyroid and pancreas. A tumor can also arise in the adrenal gland.
Post-surgery, you'll need to take cortisol-replacement medications. At some point, your normal adrenal hormone production should resume and you can be taken off the replacement drugs. However, it's possible that normal function may never return, leaving you dependent on the drugs throughout your life.
Consider radiation therapy, which is another option when removing a pituitary tumor and preventing the symptoms of Cushing's syndrome.
Opt for medicine that controls the production of excessive cortisol if you're not a good candidate for surgery or radiation. You may also need hormone-replacement medication if hormone production becomes deficient, either because of the treatment you're undergoing or the tumor itself.
Consider a bilateral adrenalectomy, which is the removal of your adrenal glands. This should be a last resort. It'll stop over-production of cortisol but may cause hyper-pigmentation in your skin.